Montana, 2012

Ice Storm and Heavy Snow in Montana, January 15 to 19, 2012

January 15 to 19, 2012 · NWS MSO · 18 events in 4 counties and zones

Over a period of 5 days, a large, complex and dangerous storm system moved into Idaho and western Montana. This storm had a number of factors that interacted to produce a wide range of snowfall totals, precipitation types and temperature ranges.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Over a period of 5 days, a large, complex and dangerous storm system moved into Idaho and western Montana. This storm had a number of factors that interacted to produce a wide range of snowfall totals, precipitation types and temperature ranges. First, a very cold arctic air mass moved out of Canada into eastern Montana and then filtered across the divide into western Montana. Second, a large Pacific storm moved in from the west, this system had an abundant moisture feed, as well as jet stream support. Hazardous travel caused school closures in the Missoula area for two consecutive days, a very rare occurrence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 15, 8:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 15, 8:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
830 AM MST SUN JAN 15 2012

.UPDATE...ISSUED ADVISORIES FOR THE MISSION/FLATHEAD AND
MISSOULA/BITTERROOT VALLEYS AND RAISED PROBABILITY OF
PRECIPITATION IN THE FLATHEAD VALLEY.

&&

.DISCUSSION...SNOW SHOWERS HAVE BEGUN TO IMPACT THE
FLATHEAD/MISSION VALLEY BEHIND THE FRONT THIS MORNING. KALISPELL
ALREADY RECEIVED A QUICK HALF INCH OF SNOW FROM A SHOWER THIS
MORNING. RADAR INDICATES A FAVORED AREA FOR SHOWER FORMATION
UPSTREAM OF KALISPELL THIS MORNING...SO EXPECT SNOW SHOWERS TO
CONTINUE IN THAT AREA THIS MORNING.

VERY UNSTABLE CONDITIONS WILL CAUSE SHOWERS TO INCREASE THIS
AFTERNOON CAUSING LOCALLY MODERATE SNOW. EXPECT THIS TO MAKE
VARIABLE DRIVING CONDITIONS SLICK ROADS IN SOME AREAS AND DRY
ROADS IN OTHERS. ISSUED ADVISORY TO ALERT TRAVELLERS OF CHANGING
CONDITIONS WITH THE SNOW SHOWERS.

THE COLD FRONT HAS CURRENTLY STALLED OVER SOUTHWEST MONTANA. LIGHT
SNOW SHOWERS ARE IMPACTING BUTTE AND HOMESTAKE PASS. NO ADVISORY
ISSUED HERE YET DUE TO EXPECTED DOWNSLOPE CONDITIONS AND UPSTREAM
LOSS OF MOISTURE. THIS IS NOT A FAVORABLE PATTERN FOR THAT
AREA....HOWEVER WILL CONTINUE TO MONITOR THE SITUATION FOR A
POSSIBLE ADVISORY OVER HOMESTAKE PASS.

&&

.AVIATION...INTERMITTENT SNOW SHOWERS WILL CONTINUE TO OCCUR AT
ALL TERMINALS TODAY. SNOW WILL KEEP CEILINGS LOWERED AND
MOUNTAINS OBSCURED FOR AT LEAST THE NEXT 24 HOURS. SOME INTERMITTENT
GUSTY WINDS WILL LINGER THROUGH THE DAY BUT WILL NOT BE AS STRONG
AS THOSE EXPERIENCED YESTERDAY. CONDITIONS ARE EXPECTED TO
GRADUALLY DETERIORATE AS A VERY ACTIVE WEEK IS EXPECTED TO BEGIN
TONIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY
     BITTERROOT/SAPPHIRE MOUNTAINS...LOWER CLARK FORK REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FLATHEAD/MISSION
     VALLEYS...MISSOULA/BITTERROOT VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY POTOMAC/SEELEY
     LAKE REGION...WEST GLACIER REGION.

ID...WINTER WEATHER ADVISORY UNTIL 4 PM PST MONDAY NORTHERN
     CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING LOWER HELLS
     CANYON/SALMON RIVER REGION...OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...LEACH
LONG TERM....ALLEGRETTO
AVIATION...ROBINSON
Hazardous weather outlook, Jan 14, 2:32 PM MST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MST SAT JAN 14 2012

IDZ010-MTZ005>007-151200-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
232 PM MST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEATHER WILL BE FAIRLY BENIGN TO FINISH OUT THE WEEK...BUT A BIG
CHANGE IS EXPECTED NEXT WEEK. SEE BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL CROSS THE NORTHERN ROCKIES FOLLOWED BY A MOIST
UPPER TROUGH LINGERING THROUGH MONDAY. THIS WILL BE A VERY
UNSTABLE PERIOD WITH ABUNDANT SNOW SHOWERS. HOWEVER...IMPACTS ARE
EXPECTED TO ME MODEST AND SIMILAR TO THE PAST SEVERAL SYSTEMS.

THE BIG CHANGE WILL BEGIN LATE TUESDAY AS A VERY MOIST AND STRONG
WEST FLOW MOVES OVERHEAD. THIS PATTERN...EXPECTED TO LINGER INTO
THE FOLLOWING WEEKEND...IS THE TYPE THAT CAN LEAD TO SEVERAL FEET
OF NEW SNOW IN THE MOUNTAINS. ALL HIGHER TERRAIN IS EXPECTED TO
SEE A GOOD ADDITION TO THE SNOW PACK...BUT NORTH CENTRAL IDAHO
MOUNTAINS WILL LIKELY SEE THE MOST.

VALLEY AMOUNTS ARE MORE DIFFICULT TO DISCERN AT THIS TIME...BUT
BASED ON ANTICIPATED LOWER ATMOSPHERIC CONDITIONS...NORTHWEST
MONTANA FROM THE MISSION VALLEY TO SEELEY-SWAN NORTH SHOULD SEE
THE MOST SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-008-009-MTZ001>004-043-151200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
232 PM MST SAT JAN 14 2012 /132 PM PST SAT JAN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEATHER WILL BE FAIRLY BENIGN TO FINISH OUT THE WEEK...BUT A BIG
CHANGE IS EXPECTED NEXT WEEK. SEE BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL CROSS THE NORTHERN ROCKIES FOLLOWED BY A MOIST
UPPER TROUGH LINGERING THROUGH MONDAY. THIS WILL BE A VERY
UNSTABLE PERIOD WITH ABUNDANT SNOW SHOWERS. HOWEVER...IMPACTS ARE
EXPECTED TO ME MODEST AND SIMILAR TO THE PAST SEVERAL SYSTEMS.

THE BIG CHANGE WILL BEGIN LATE TUESDAY AS A VERY MOIST AND STRONG
WEST FLOW MOVES OVERHEAD. THIS PATTERN...EXPECTED TO LINGER INTO
THE FOLLOWING WEEKEND...IS THE TYPE THAT CAN LEAD TO SEVERAL FEET
OF NEW SNOW IN THE MOUNTAINS. ALL HIGHER TERRAIN IS EXPECTED TO
SEE A GOOD ADDITION TO THE SNOW PACK...BUT NORTH CENTRAL IDAHO
MOUNTAINS WILL LIKELY SEE THE MOST.

VALLEY AMOUNTS ARE MORE DIFFICULT TO DISCERN AT THIS TIME...BUT
BASED ON ANTICIPATED LOWER ATMOSPHERIC CONDITIONS...NORTHWEST
MONTANA FROM THE MISSION VALLEY TO SEELEY-SWAN NORTH SHOULD SEE
THE MOST SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-151200-
OROFINO/GRANGEVILLE REGION-
132 PM PST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEATHER WILL BE FAIRLY BENIGN TO FINISH OUT THE WEEK...BUT A BIG
CHANGE IS EXPECTED NEXT WEEK. SEE BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL CROSS THE NORTHERN ROCKIES FOLLOWED BY A MOIST
UPPER TROUGH LINGERING THROUGH MONDAY. THIS WILL BE A VERY
UNSTABLE PERIOD WITH ABUNDANT SNOW SHOWERS. HOWEVER...IMPACTS ARE
EXPECTED TO ME MODEST AND SIMILAR TO THE PAST SEVERAL SYSTEMS.

THE BIG CHANGE WILL BEGIN LATE TUESDAY AS A VERY MOIST AND STRONG
WEST FLOW MOVES OVERHEAD. THIS PATTERN...EXPECTED TO LINGER INTO
THE FOLLOWING WEEKEND...IS THE TYPE THAT CAN LEAD TO SEVERAL FEET
OF NEW SNOW IN THE MOUNTAINS. ALL HIGHER TERRAIN IS EXPECTED TO
SEE A GOOD ADDITION TO THE SNOW PACK...BUT NORTH CENTRAL IDAHO
MOUNTAINS WILL LIKELY SEE THE MOST.

VALLEY AMOUNTS ARE MORE DIFFICULT TO DISCERN AT THIS TIME...BUT
BASED ON ANTICIPATED LOWER ATMOSPHERIC CONDITIONS...NORTHWEST
MONTANA FROM THE MISSION VALLEY TO SEELEY-SWAN NORTH SHOULD SEE
THE MOST SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 1 ice storm. Local standard time, as filed.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 12:35 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported 8 miles east of Missoula, where 10.7 inches were measured.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 12:42 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Heavy snowfall was reported 1 mile east of Missoula, where 13.2 inches were measured.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 12:42 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Heavy snowfall was reported 3 miles east of Missoula, where 15 inches were measured.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:08 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported in Clinton, where 15.2 inches were measured.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:25 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported 4 miles east southeast of Clinton, where 16.8 inches were measured.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:30 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported 6 miles southeast of Clinton, where 13 inches of snow was measured.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:38 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported 9 miles southeast of Clinton, where 12.7 inches were measured.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:45 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snow was reported 12 miles southeast of Clinton, where 15.5 inches of snowfall was reported.

Heavy Snow, Potomac / Seeley Lake Region

When
January 15, 11:00 AM MST to January 19, 1:50 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
NWS Employee
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Heavy snowfall was reported 14 miles southeast of Clinton, where 13.5 inches were measured.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 4:30 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Heavy snow was reported 4 miles east of Florence where 18 inches were measured.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 5:30 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
Trained Spotter
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

A snowfall storm total of 14 inches was measures 6 miles south southest of Missoula.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 6:00 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

The storm total snowfall measured 2 miles north of Missoula was 14 inches.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 6:00 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

The storm total measured 5 miles west northwest of Missoula was 10.5 inches.

Heavy Snow, Missoula / Bitterroot Valleys

When
January 15, 11:00 AM MST to January 19, 6:30 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Snowfall of 16 inches was measured in Missoula by a NWS employee.

Heavy Snow, Flathead/Mission Valleys

When
January 15, 1:00 PM MST to January 19, 3:30 AM MST
Where
Flathead/Mission Valleys forecast zone
Reported by
Trained Spotter
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

A spotter 1 miles southwest of Columbia Falls measured 15.5 inches of snow.

Heavy Snow, Lower Clark Fork Region

When
January 16, 2:00 PM MST to January 17, 1:59 PM MST
Where
Lower Clark Fork Region forecast zone
Reported by
Department of Highways
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

The Department of Highways reported 12 inches of snow on I-90 6 miles northwest of Saltese and 18 inches of snow at Lookout pass.

Heavy Snow, Potomac / Seeley Lake Region

When
January 18, 8:00 AM MST to January 19, 8:00 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
Trained Spotter
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

A 24 hour snowfall total of 16 inches was measured in Condon.

Ice Storm, Missoula / Bitterroot Valleys

When
January 19, 4:00 PM MST to 5:30 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Freezing rain was reported 3 miles east of Florence, forming a crust on the snow and the ground. Roads were slick.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360256, 360257, 360258, 360259, 360260, 360261, 360262, 360263, 360264, 360266, 361234, 361235, 361236, 361237, 360265, 361242, 361240, 361257.